Missouri, 2024

Damaging Winds in Missouri, August 1, 2024

August 1, 2024 · NWS EAX · 2 events in 2 counties and zones

Through midnight, a cluster of storms brought several severe wind gusts to portions of northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Through midnight, a cluster of storms brought several severe wind gusts to portions of northern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 11:34 PM CST, 36 minutes earlier. Its key messages:

  • * Heat eases after today. * Strong to severe storms, straight line wind, possible overnight - mainly NW/N Missouri * Dry and seasonable into/through the weekend. Some degree of hot returns next week, but humidity not as substantial.
Area forecast discussion, Jul 31, 11:34 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1234 AM CDT Thu Aug 1 2024

.KEY MESSAGES...

* Heat eases after today.

* Strong to severe storms, straight line wind, possible overnight -
  mainly NW/N Missouri

* Dry and seasonable into/through the weekend. Some degree of hot
  returns next week, but humidity not as substantial.

&&

.DISCUSSION...
Issued at 318 PM CDT Wed Jul 31 2024

Another hot and uncomfortable one across much of the area today with
temperatures into the low to mid 90s early this afternoon, on their
way to mid to upper 90s highs. A few western areas possibly flirting
with 100 too. Coupled with 70s dew points, heat index values have
remained on track into the 100s and 110s in/around urban areas. Some
relief has been seen across NE Missouri though, with moderate to
strong convection lingering into the early afternoon, keeping
temperatures a handful of degrees cooler for the time being. All
taken into account, heat headlines remain unchanged at this time
with an Excessive Heat Warning in place for the area due to
combination of longevity and peak heat index values. Relief is
expected to arrive tomorrow for most on the heels of convective
outflow and background NW winds, pushing heat headlines across
southern CWA for Thursday.

While bulk of severe storm threat appears to remain north and
northwest into areas of northeast Kansas, eastern Nebraska, and
Iowa, parameter space does not completely negate northern/northwest
Missouri from a straight line wind threat. Elevated MUCAPE values
around 2000+ J/kg expected over central/northern CWA and DCAPE
values in excess of 1200-1500 J/kg are of note, however working
against a prolonged wind threat into the area will be expected cold
pools outrunning updrafts/inability to remain balanced as they move
into/through the state. Certainly the best opportunity for severe
winds will be over NW/N Missouri and the existing Day 1 SPC Enhanced
just outside the CWA and Slight in northern areas remains
reasonable. There does remain some variance in CAM guidance
depictions of overall convective evolution across the region, but
the primary area to watch remains convection that moves out of
northern Kansas/southern Nebraska, translating eastward into the
area.

Looking to end the week and into the weekend, the shortwave trough
largely responsible for the above mentioned convection will provide
relief across the region in the form of northwesterly winds and
lower dewpoints. This will largely be the case through the weekend,
yielding seasonable highs but more comfortable dew points/humidity.
Heat does look to build back in next week, but without the
humidity.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1233 AM CDT Thu Aug 1 2024

Main thunderstorm areas have moved east of terminal space,
leaving behind trailing rain. Rain will eventually shift east of
terminals in the next few hours. VFR conditions will be the
primary flight category during the forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ043-
     053.
     Heat Advisory until 7 PM CDT this evening for MOZ040-044>046-
     054.
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ057-
     060.

&&

DISCUSSION...Curtis
AVIATION...Blair
Hazardous weather outlook, Jul 31, 3:59 AM CST, 20 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Wed Jul 31 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Wed Jul 31 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Two rounds of storms expected. One ongoing through sunrise, and the
second expected late this evening into early Thursday. Some strong to
severe storms are possible. Most likely hazards are damaging winds,
hail, and heavy rainfall. Dangerously hot conditions continue and
could result in heat exhaustion or heat stroke with prolonged
exposure.

 Please go to weather.gov/phi/ehwo for more information on potential
 weather hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Relatively cooler conditions move in Thursday; however, dangerously
hot conditions remain possible across areas south of I-70. Storms
mentioned previously may continue into the early morning hours
Thursday.

 Please go to weather.gov/eax/hwo for more information on
 potential weather hazards.

In the hours before

Local storm report, Jul 31, 9:44 PM CST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1044 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Tstm Wnd Gst     2 NW Lenexa             38.98N 94.76W
07/31/2024  M60 MPH          Johnson            KS   NWS Employee

            NWS employee measured 60 mph gust in the
            outflow ahead of thunderstorms.

&&

BP
Local storm report, Jul 31, 10:13 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1113 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     Tstm Wnd Gst     3 SSE Liberty           39.21N 94.39W
07/31/2024  E60 MPH          Clay               MO   Amateur Radio

            HAM radio reports 60 MPH estimated gusts SE
            of Liberty, MO.

&&

BP
Local storm report, Jul 31, 10:31 PM CST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1131 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     Tstm Wnd Gst     1 NW Platte Woods       39.24N 94.66W
07/31/2024  E70 MPH          Platte             MO   NWS Employee

            Estimated 70 MPH wind gust along with 3 inch
            tree branches downed.

1050 PM     Tstm Wnd Dmg     4 WNW Grandview         38.90N 94.60W
07/31/2024                   Jackson            MO   Public

            Public reports multiple large tree branches
            blocking back door of home. Reported via
            social media. timing estimated via radar.

1031 PM     Tstm Wnd Dmg     2 SE Shawnee            38.99N 94.78W
07/31/2024                   Johnson            KS   Public

            Public reported multiple tree branches down
            at Park Lanes Family Fun Center. Timing
            estimated via radar.

&&
Local storm report, Jul 31, 10:38 PM CST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1138 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Tstm Wnd Gst     2 NE Lee's Summit       38.93N 94.36W
07/31/2024  E60 MPH          Jackson            MO   NWS Employee

            Estimated 60 MPH gusts.

&&

BP
Local storm report, Jul 31, 10:55 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1155 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     Tstm Wnd Dmg     1 W Tonganoxie          39.11N 95.10W
07/31/2024                   Leavenworth        KS   Emergency Mngr

            EM reported a few small tents destroyed and
            larger canopies moved at the Leavenworth
            County Fairgrounds. Timing estimated via
            radar.

&&

BP
Local storm report, Jul 31, 11:42 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1242 AM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     Tstm Wnd Dmg     4 NW Grandview          38.93N 94.60W
07/31/2024                   Jackson            MO   Public

            Large tree uprooted blocking Washington
            Street South of Red Bridge Road. Reported
            via social media. Time estimated via radar.

&&

BP

The radar

The Des Moines radar (KDMX), 183 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adair

When
August 1, 12:10 AM CST to 12:11 AM CST
Where
Adair County, 4 mi WNW of Novinger
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
40.252, -92.770

Downed trees and wires near Rolling Hills Road. Time estimated from radar and outage report.

Thunderstorm Wind, Saline

When
August 1, 1:04 AM CST to 1:05 AM CST
Where
Saline County, 1 mi S of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.115, -93.200

Social media report and photos of downed trees and limbs from thunderstorm outflow in Marshall. Time based on social media report and confirmed from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209500, 1209501.